Articles Posted in Drugs

Published on:

Though everyone knows about the danger and irresponsibility of getting behind the wheel after drinking, few people talk about the similar risks associated with drugged driving. It’s about time that changes given the increasing occurrence of medication-related wrecks on Pennsylvania roadways.

PennDOT, Pennsylvania State and local police have all announced that they are part of a national effort to target drivers who are operating vehicles under the influence of drugs. The campaign has been dubbed “Drive Sober or Get Pulled Over” and is intended to raise awareness of the dangers of impaired driving. PennDOT’s spokeswoman Erin Waters said that while the number of alcohol-related crashes has been down the last few years, instances of drugged driving continue to increase.

This includes not only illegal drugs, but also increasingly, prescription medications. One recent example includes Kerry Kennedy, who was charged with driving under the influence after Ambien was found in her system following a crash into a tractor-trailer.

Continue reading

Posted in:
Published on:
Updated:
Published on:

A man from Tennessee has filed a lawsuit against Boehringer Ingelheim Pharmaceuticals, Inc., the maker of Pradaxa. The drug company is being sued by the man who claims his father died as a result of side effects he experienced while taking the blood-thinning drug. Melvin Giles, Jr. sued Boehringer Ingelheim in the U.S. District Court for the Middle District of Tennessee.

According to the suit, Giles’ father was prescribed the drug as a blood thinner. The medication is usually used to reduce the chance of blood clots developing and leading to a stroke in patients who present special risks for such problems. Giles’ father was given the medication in February of 2011 and in June of that same year suffered severe internal bleeding and died as a result. His son claims that the bleeding he suffered was the result of Pradaxa.

Giles claims that the drug maker either knew or should have known about the potential for the dug to cause such serious complications. The suit cites as proof the 932 incidents reported to the FDA between October 2010 and March 2011 related to side effects of the medication. Some 120 of these reports involved death from Pradaxa bleeding, and 500 were severe and life-threatening bleeding events related to the medication. These numbers have gone on to spike and according to a new report from the Institute for Safe Medicine Practices (ISMP), the U.S. Food & Drug Administration received 3,781 adverse event reports associated with Pradaxa in 2011, more than were associated with any other drug the agency monitors.

Continue reading

Posted in:
Published on:
Updated:
Published on:

The family of a 48 year old woman who died after being given Sotalol by her cardiologists for atrial fibrilation (“afib”) was awarded $1.6 Million by a Delaware Jury on Monday, June 16, 2008. In 2003, Sandra Koch had been a dialysis patient for less than a year when she developed afib. On her third episode of afib (a very common irregular heart rhythm), Mrs. Koch was admitted to the hospital where her treating cardiologist started her on Sotalol. Evidence at trial revealed that Mrs. Koch was not told at the time the drug was prescribed that the Physician’s Desk Reference, the hospital’s drug formulary and the package insert written by the manufacturer of Sotalol all warned against using Sotalol in dialysis patients. Trial testimony further established that although patients are to be kept in the hospital and closely monitored until Sotalol is fully effective in the body (a process that takes on average 3 days in a patient who is not on dialysis and longer for dialysis patients), Mrs. Koch was discharged less than 2 days after starting Sotalol. Mrs. Koch died without warning just 6 days after her cardiologists started her on the drug.

At trial, the cardiologists did not present any expert testimony from other physicians that their use of Sotalol in Mrs. Koch while she was on dialysis was acceptable medical practice. Mrs. Koch’s family (her husband and now grown children, who were 17 and 21 at the time of her death) presented the testimony of 2 medical experts (a cardiologist and a nephrologist, or kidney specialist) that the use of Sotalol was unacceptable in her case. The defendant cardiolgoists did present expert testimony that Sotalol was not the cause of Mrs. Koch’s death, instead attempting to blame it on a variety of other medical conditions from which Mrs. Koch suffered or had suffered previously (but admitting at the same time that Sotalol was a “possible” cause of her death). The medical experts testifying on behalf of the Koch family testified that they could exclude all other causes of death because she was being successfully treated for these conditions, none of which would cause sudden death. Further, the cardiology expert who testified for the Kochs explained to the jury that Mrs. Koch had evidence of a deadly heart rhythm known as Toursades de Pointes (or “turning of the screw”) on the heart monitor strips taken by the paramedics just prior to her death. He explained that this arrhythmia occurs in patients having an adverse reaction to Sotalol.

After 5 1/2 days of trial, the jury deliberated for 2 1/2 hours before returning a verdict of $1.6 Million for Mrs. Koch’s husband and 2 children.

Posted in:
Published on:
Updated:
Published on:

Stevens Johnson Syndrome is the result of an allergic reaction caused by many different drugs and medications. Not all of these medications require a prescription and many can be purchased over-the-counter. It is estimated that Stevens Johnson Syndrome causes over 140,000 deaths every year in the United States and causes complications for two million people. Some of the most common medications causing Stevens Johnson Syndrome include antibiotics (especially sulfa based drugs), pain medications (such as Bextra and Celebrex), and seizure medications. An excellent resourse for individuals concernned about this syndrome is the Stevens Johnson Syndrome Foundation.

Stevens Johnson Syndrome is a potentially life-threatening reaction that causes blistering of the skin and severe burning. The skiin will eventually slough off. Stevens Johnson Syndrome frequently causes blindness and around 30% of affected individuals die from the illness. The best treatment always entails early recognition and diagnosis and fast medical intervention. Some of the early symptoms of Stevens Johnson Syndrome include:

Flu-like symptoms with high fever Blistering or burning of mucous membranes, such as the lips, mouth, eyes and ears skin rashes, red spotches and skin blisters skin sloughing history of a prior drug reaction

Posted in:
Published on:
Updated: